Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients.

Z. Karasu, Ahmet Gurakar, J. Carlson, S. Pennington, B. Kerwin, H. Wright, B. Nour, A. Sebastian

Research output: Contribution to journalArticle

Abstract

As a potent immunosuppressive agent, Tacrolimus is widely used in organ transplantation. Although complications due to chronic Tacrolimus use are rather well recognized, little is known about acute overdose and its treatment. Phenytoin, an anti-convulsant agent, can induce the Cytochrome P450 enzyme in the liver, which metabolizes Tacrolimus. Therefore, it can be considered as a potential treatment option for acute Tacrolimus toxicity. We hereby report two cases of acute Tacrolimus overdose after Orthotopic Liver Transplantation and the treatment with Phenytoin. Probable mechanisms of metabolism and interactions of these two drugs are discussed and the literature is reviewed.

Original languageEnglish (US)
Pages (from-to)121-123
Number of pages3
JournalJournal - Oklahoma State Medical Association
Volume94
Issue number4
StatePublished - 2001
Externally publishedYes

Fingerprint

Phenytoin
Tacrolimus
Liver
Cytochrome P-450 Enzyme System
Therapeutics
Convulsants
Organ Transplantation
Immunosuppressive Agents
Drug Interactions
Liver Transplantation
Transplant Recipients

Cite this

Karasu, Z., Gurakar, A., Carlson, J., Pennington, S., Kerwin, B., Wright, H., ... Sebastian, A. (2001). Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients. Journal - Oklahoma State Medical Association, 94(4), 121-123.

Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients. / Karasu, Z.; Gurakar, Ahmet; Carlson, J.; Pennington, S.; Kerwin, B.; Wright, H.; Nour, B.; Sebastian, A.

In: Journal - Oklahoma State Medical Association, Vol. 94, No. 4, 2001, p. 121-123.

Research output: Contribution to journalArticle

Karasu, Z, Gurakar, A, Carlson, J, Pennington, S, Kerwin, B, Wright, H, Nour, B & Sebastian, A 2001, 'Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients.', Journal - Oklahoma State Medical Association, vol. 94, no. 4, pp. 121-123.
Karasu, Z. ; Gurakar, Ahmet ; Carlson, J. ; Pennington, S. ; Kerwin, B. ; Wright, H. ; Nour, B. ; Sebastian, A. / Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients. In: Journal - Oklahoma State Medical Association. 2001 ; Vol. 94, No. 4. pp. 121-123.
@article{bc81d7f3cc59470183254ce205529471,
title = "Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients.",
abstract = "As a potent immunosuppressive agent, Tacrolimus is widely used in organ transplantation. Although complications due to chronic Tacrolimus use are rather well recognized, little is known about acute overdose and its treatment. Phenytoin, an anti-convulsant agent, can induce the Cytochrome P450 enzyme in the liver, which metabolizes Tacrolimus. Therefore, it can be considered as a potential treatment option for acute Tacrolimus toxicity. We hereby report two cases of acute Tacrolimus overdose after Orthotopic Liver Transplantation and the treatment with Phenytoin. Probable mechanisms of metabolism and interactions of these two drugs are discussed and the literature is reviewed.",
author = "Z. Karasu and Ahmet Gurakar and J. Carlson and S. Pennington and B. Kerwin and H. Wright and B. Nour and A. Sebastian",
year = "2001",
language = "English (US)",
volume = "94",
pages = "121--123",
journal = "The Journal of the Oklahoma State Medical Association",
issn = "0030-1876",
publisher = "Oklahoma State Medical Association",
number = "4",

}

TY - JOUR

T1 - Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients.

AU - Karasu, Z.

AU - Gurakar, Ahmet

AU - Carlson, J.

AU - Pennington, S.

AU - Kerwin, B.

AU - Wright, H.

AU - Nour, B.

AU - Sebastian, A.

PY - 2001

Y1 - 2001

N2 - As a potent immunosuppressive agent, Tacrolimus is widely used in organ transplantation. Although complications due to chronic Tacrolimus use are rather well recognized, little is known about acute overdose and its treatment. Phenytoin, an anti-convulsant agent, can induce the Cytochrome P450 enzyme in the liver, which metabolizes Tacrolimus. Therefore, it can be considered as a potential treatment option for acute Tacrolimus toxicity. We hereby report two cases of acute Tacrolimus overdose after Orthotopic Liver Transplantation and the treatment with Phenytoin. Probable mechanisms of metabolism and interactions of these two drugs are discussed and the literature is reviewed.

AB - As a potent immunosuppressive agent, Tacrolimus is widely used in organ transplantation. Although complications due to chronic Tacrolimus use are rather well recognized, little is known about acute overdose and its treatment. Phenytoin, an anti-convulsant agent, can induce the Cytochrome P450 enzyme in the liver, which metabolizes Tacrolimus. Therefore, it can be considered as a potential treatment option for acute Tacrolimus toxicity. We hereby report two cases of acute Tacrolimus overdose after Orthotopic Liver Transplantation and the treatment with Phenytoin. Probable mechanisms of metabolism and interactions of these two drugs are discussed and the literature is reviewed.

UR - http://www.scopus.com/inward/record.url?scp=0035316896&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035316896&partnerID=8YFLogxK

M3 - Article

VL - 94

SP - 121

EP - 123

JO - The Journal of the Oklahoma State Medical Association

JF - The Journal of the Oklahoma State Medical Association

SN - 0030-1876

IS - 4

ER -